Posted by JLx on November 29, 2003, at 9:52:48
I was just reading this site: http://www.beatcfsandfms.org/html/NaStrategy.html#tyrosine and wonder what to make of the info on it.
"Long term use of L-Tyrosine and/or Phenylalanine is not recommended, since these items can increase the risk of skin cancer (Melanoma) if used regularly and in high doses. If you have many moles, then you are at increased risk of Melanoma, and should probably cool it with L-Tyrosine/Phenylalanine. Another item that increases Melanoma risk is Sulfites. These increase Tyrosine by inhibiting Tyrosinase. Increased ACTH also increases Melanoma risk, since it upregulates Melanin Stimulating Hormone (MSH), which simulates Melanoma growth.
If you do take L-Tyrosine/Phenylalanine regularly because you need a little boost, it is recommended that you count the number of moles on your body (e.g. stomach area) and place this data in your notebook, and update at 1 to 3mth intervals. If you see your mole count go up, you should consider cooling it with the L-Tyrosine/Phenylalanine. Things that decrease Tyrosine, and therefore decrease Melanoma risk, are P5P, vitamin E, vitamin C, and low dose NAC (e.g. 50 to 300mg/day)."
That last comment confuses me. I thought that taking P5P WITH tyrosine was the thing to do to for one thing.
And what about the melanoma risk? This particularly concerns me because I have a skin condition that has changed in the past few months since I've been taking tyrosine....but also newly taking other things as well, so it's hard to pinpoint what may have caused it.
About 3-5 years ago I first noticed a new tan mole-like irregularly shaped thing on my upper breast in the cleavage area. According to a dermatology site I checked, "plaque" is the closest description of it as it's somewhat raised, but flat on top like larger moles are. It's grown a bit -- started out about half the size of a pencil eraser and now is a little larger than that, but not quite as big as a dime -- and then another one showed up next to it, smaller, about the size the first one was intially. And a few smaller yet on the other breast. In the past few months, since my recent supplementation regimen they've gotten itchy, especially the oldest/biggest one which now also has an elevated pink area to one side. This is the itchy area, I think. (It's never been itchy before.) For a couple weeks there, it also turned darker brown and had small red dots on it. This is when I freaked and checked it out as best I could on dermatology sites. The darker brown is characteristic of melanoma, but it didn't look quite like the pics I saw. And now it is gone back to tan and the red dots are gone. It's somewhat less itchy also.
That the new smaller ones are on the other breast, and this is a moist area in general, I've wondered if this is some kind of fungus or something that is aggravated by skin from one side rubbing on the other.
Of course, I know the sensible thing to do is go to a dermatologist but that would cost about $100 for just the initial visit alone. :( And then if a biopsy was required, excision, etc, we're talking more hundreds of dollars... that I don't have.
The location is a little lower than was ever exposed much to sun, so sun-related cancer seems less likely but cancer can't be ruled out just by that alone. If it's melanoma, which is supposed to be fast growing, it seems like the years that have already passed would somewhat rule it out.
I thought it was encouraging that the color has gone back to tan and the red dots disappeared. But, otoh, there's a lot of symptoms there that match the melanoma advisory info: http://www.plwc.org/plwc/MainConstructor/1,1744,_04-0046-00_12-001043-00_18-0026079,00.asp